Iowa, 2010

Flood in Iowa, June 13 to 26, 2010

June 13 to 26, 2010 · NWS DVN · 1 event in 1 county or zone

Heavy rains during the second and third weeks of June resulted in the English River at Kalona going above the moderate flood stage level of 16 feet on June 12 around 11 pm. It crested above the major flood stage around 19 feet around 7 pm June 15.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains during the second and third weeks of June resulted in the English River at Kalona going above the moderate flood stage level of 16 feet on June 12 around 11 pm. It crested above the major flood stage around 19 feet around 7 pm June 15. It fell below the moderate flood stage on the evening of the 17th. It crested for a second time at 16.8 feet at 1 pm June 19. It fell below moderate flood stage the morning of June 20. It rose back above the moderate level on the 23rd, cresting at 17.4 feet at 1 am June 24. It finally fell and stayed below the moderate flood stage level around 2 am June 26.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 13, 2:14 PM CST, 8 hours 46 minutes earlier.

Area forecast discussion, Jun 13, 2:14 PM CST, 8 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
314 PM CDT SUN JUN 13 2010

.SYNOPSIS...
12Z UA ANALYSIS HAS AN H85 LOW IN NORTHEAST NEW MEXICO WITH A
STATIONARY FRONT RUNNING NORTHEAST TO KOAX AND THEN EAST INTO
SOUTHERN WISCONSIN. SOUTH OF THE FRONT H85 DEW POINTS WERE IN THE
MID AND UPPER TEENS WITH A LLJ RUNNING FROM THE RIO GRANDE VALLEY
INTO OKLAHOMA. RADAR/SATELLITE TRENDS SHOWS THE BULK OF THE
MORNING MCS IS NOW EAST OF THE AREA WITH BOUNDARIES AND
DIFFERENTIAL HEATING PRODUCING AFTERNOON CONVECTION. 18Z SFC
ANALYSIS HAD A STRONG LOW NEAR KAMA WITH A STATIONARY
FRONT/OUTFLOW BOUNDARY EAST INTO OKLAHOMA AND THEN NORTHEAST INTO
MISSOURI. MESO HIGHS WERE COLLAPSING ACROSS KANSAS AND CENTRAL
IOWA WITH NUMEROUS OUTFLOW BOUNDARIES ACROSS THE AREA. DEW POINTS
WERE IN THE 70S ALONG AND SOUTH OF ANY BOUNDARIES WITH 60S NORTH
OF THEM.

&&

.DISCUSSION...
LIKE YESTERDAY ANOTHER COMPLICATED FCST. DIFFERENTIAL HEATING AND
DIFLUENCE ALOFT COMBINED WITH SFC BOUNDARIES HAVE FIRED CONVECTION
BEHIND THE EXITING MCS. ISOLD/SCT CONVECTION SHOULD PERSIST INTO
THE EVENING HOURS FOLLOWED BY A BRIEF LULL IN ACTION. VARIOUS
TOOLS/TECHNIQUES INDICATE THE NEXT MCS SHOULD FIRE IN NORTHEAST
KANSAS/SOUTHEAST NEBRASKA THIS EVENING AND THEN GENERALLY MOVE
EAST NORTHEAST ACROSS NORTHERN MISSOURI/SOUTHERN IOWA. IF PREVIOUS
MCS EVENTS ARE ANY INDICATION...SAID MCS SHOULD ARRIVE IN THE CWFA
VERY LATE TONIGHT/MONDAY MORNING. WILL CONTINUE THE CURRENT FLASH
FLOOD HEADLINES BUT AREAS SOUTH OF I-80 ARE MOST AT RISK.

MCS TO DEPART THE AREA EARLY MONDAY AFTERNOON.
BOUNDARIES/DIFFERENTIAL HEATING TO FIRE ISOLD/SCT CONVECTION
MONDAY AFTERNOON/EVENING.

LATE MONDAY NIGHT/TUESDAY...MODELS VARY GREATLY ON THEIR
RESPECTIVE SOLUTIONS. HOWEVER...ANOTHER MCS SHOULD FIRE AND MOVE
THROUGH THE CWFA VERY LATE MONDAY NIGHT/TUESDAY MORNING.
CURRENTLY...THE SOUTHEAST THIRD OF THE CWFA APPEARS TO HAVE THE
GREATEST RISK. BOUNDARIES/DIFFERENTIAL HEATING TO AGAIN FIRE
ISOLD/SCT CONVECTION TUESDAY AFTERNOON/EVENING WITH THE FRONT
FINALLY MOVING THROUGH THE AREA.

LATE TUESDAY NIGHT THROUGH WEDNESDAY EVENING...QUIET CONDITIONS
ARE EXPECTED AS HIGH PRESSURE MOVES ACROSS THE AREA. LATE
WEDNESDAY NIGHT WAA SHOULD FIRE OFF SOME NOCTURNAL CONVECTION
ACROSS THE CWFA.

THURSDAY ON...VERY LITTLE CHANGES WERE MADE TO THE CURRENT FCST.
WAA PRECIP TO CONTINUE THURSDAY. MODELS SUGGEST A POSSIBLE MCS
LATE THURSDAY NIGHT/FRIDAY WITH ISOLD/SCT CONVECTION FRIDAY
AFTERNOON/EVENING. SATURDAY LOOKS DRY.

ECMWF...WHICH HAS BEEN FAVORED...HAS DONE A SIGNIFICANT CHANGE
SATURDAY NIGHT/SUNDAY. 00Z ECMWF ALONG WITH OTHER MODELS SUGGESTED
ANOTHER MCS EVENT. THE NEW ECMWF KEEPS THE HIGH OVER THE AREA
THROUGH SUNDAY WITH DRY CONDITIONS. FOR NOW WILL FOLLOW THE 00Z
ECMWF AND GO WITH SCHC/CHC POPS WITH A POSSIBLE MCS.   ...08...

&&

.AVIATION...
A STALLED FRONT WILL LAY ACROSS THE TAF SITES THROUGH THE
PERIOD...WITH THE POSSIBILITY OF SHOWER AND THUNDERSTORMS RETURNING
TO SITES EXPECTED BY LATE TONIGHT OR MONDAY MORNING.
OTHERWISE...EXPECT BRIEF MVFR TO IFR CONDITIONS AS CONVECTIVE
DEBRIS CLOUDS FLOAT THROUGH THE TERMINALS THIS AFTERNOON AND EARLY
EVENING AS GENERAL VFR CONDITIONS DOMINATE. AN ISOLATED SHOWER OR
THUNDERSTORM IS POSSIBLE IN ANY HOUR...BUT AS SAID ABOVE...THE
NEXT WIDESPREAD CHANCE IS LATER TONIGHT INTO MONDAY. OVERNIGHT
CONDITIONS WILL LIKELY SEE IFR TO LIFR FOG AND STRATUS AGAIN MUCH
LIKE EARLY TODAY. AS STORMS MOVE IN...THEY WILL LIKELY IMPROVE THE
VISIBILITY AND CIG HEIGHT TO IFR TO MVFR LEVELS.
...ERVIN...

&&

.HYDROLOGY...
THE PERSISTENT WET PATTERN WILL CONTINUE ACROSS THE AREA FOR THE
NEXT 7 DAYS. MODERATE TO HEAVY RAIN FELL ACROSS PARTS OF THE AREA
TODAY WHICH HAS AFFECTED SOME CREST FORECASTS. ANOTHER ROUND OF
HEAVY RAIN IS EXPECTED TONIGHT INTO MONDAY MORNING WITH POSSIBLY
ANOTHER LATE MONDAY NIGHT INTO TUESDAY MORNING. CREST FORECASTS
WILL LIKELY CHANGE...POSSIBLY SIGNIFICANTLY THROUGH EARLY NEXT
WEEK.
...08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR BENTON-BUCHANAN-
     CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
     JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
     MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR BUREAU-CARROLL-
     HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
     PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.

MO...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR CLARK-SCOTLAND.

&&
Hazardous weather outlook, Jun 13, 3:59 AM CST, 19 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
459 AM CDT SUN JUN 13 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-141000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
459 AM CDT SUN JUN 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

LOCALIZED AREAS OF DENSE FOG REDUCING VISIBILITIES TO UNDER A QUARTER
MILE...WILL CONTINUE THROUGH 8 AM CDT BEFORE LIFTING. THE DENSE FOG
WILL BE MOST PREVALENT IN LOW LYING AREAS SUCH AS RIVER VALLEYS.

A FLASH FLOOD THREAT IS EXPECTED TODAY AND TONIGHT...AND A FLASH
FLOOD WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA THROUGH MONDAY.
MORE SHOWERS AND STORMS PRODUCING HEAVY RAINS ARE EXPECTED TO DEVELOP
AND OCCASIONALLY MOVE ACROSS THE AREA TODAY AND TONIGHT. THIS
ADDITIONAL HEAVY RAINFALL OF 1 TO 3 INCHES WILL MAKE FLASH FLOODING
LIKELY IN LOCATIONS THAT ALREADY RECEIVED HEAVY RAIN FRIDAY NIGHT AND
SATURDAY. THE AREAS MORE PRONE TO FLOODING ARE GENERALLY ALONG AND
SOUTH OF A LINE FROM VINTON IOWA...TO THE QUAD CITY AREA AND OVER TO
STERLING ILLINOIS. IN ADDITION TO THE FLASH FLOODING THREAT...THE
ADDITIONAL HEAVY RAIN AND SIGNIFICANT RUN-OFF WILL WORSEN ONGOING
RIVER AND STREAM FLOODING...OR CREATE NEW RIVER FLOODING SITUATIONS.
THERE IS A SLIGHT RISK FOR SEVERE STORMS WITH DAMAGING WINDS SOUTH
OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ARE LIKELY MONDAY
MORNING. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE ALSO
LIKELY OVER PORTIONS OF THE AREA LATE MONDAY AFTERNOON THROUGH
TUESDAY. THE PRIMARY CONCERN WITH THIS ACTIVITY WILL BE VERY
HEAVY RAINFALL AND THE THREAT OF FLASH FLOODING AND RENEWED
OR AGGRAVATED RIVER FLOODING. CONDITIONS APPEAR FAVORABLE
FOR SEVERAL INCHES OF RAINFALL ACROSS PORTIONS OF THE OUTLOOK
AREA BY THE TIME THE RAIN CHANCES END TUESDAY NIGHT WITH THE
PASSAGE OF A COLD FRONT.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS LATE WEDNESDAY NIGHT
INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT IN AREAS
GENERALLY ALONG AND SOUTH OF THE INTERSTATE 80 CORRIDOR.

12/05

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Washington

When
June 13, 11:00 PM CST to June 26, 1:00 AM CST
Where
Washington County, 6.66 mi WNW of Wellman to 5.12 mi W of Wellman
Cause
Heavy Rain
Property damage
$500,000
Reported by
River/Stream Gage
Coordinates
41.511, -91.947

Heavy rains during the second and third weeks of June resulted in the English River at Kalona going above the moderate flood stage level of 16 feet on June 12 around 11 pm. It crested above the major flood stage around 19 feet around 7 pm June 15. It fell below the moderate flood stage on the evening of the 17th. It crested for a second time at 16.8 feet at 1 pm June 19. It fell below moderate flood stage the morning of June 20. It rose back above the moderate level on the 23rd, cresting at 17.4 feet at 1 am June 24. It finally fell and stayed below the moderate flood stage level around 2 am June 26.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 246978.